Alert archive / Texas / Flash Flood Warnings in 2023
Flash Flood Warning 29, NWS Lubbock, TX
NWS Lubbock, TX issued this flash flood warning at Jun 30, 2023, 4:01 PM CDT for Hockley County, Lamb County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 30, 2023, 4:01 PM CDT (21:01 UTC)
- Expired
- Jun 30, 2023, 7:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hockley County, TX, Lamb County, TX
The radar
The Lubbock radar (KLBB), 53 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1971 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 2:09 PM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jun 30, 2:09 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 209 PM CDT Fri Jun 30 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Saturday) Issued at 208 PM CDT Fri Jun 30 2023 Very moist SE winds with mid/upper 60 dewpoints were noted early this afternoon across the southern half of the forecast area. This was occurring in response to modest pressure falls in eastern NM ahead of an upper trough over the Four Corners. Satellite showed a broad SW-NE plume of subtropical moisture ahead of the upper trough axis currently overspreading our far western counties. In addition to bolstering PWATs to 1.2" along the state line, these clouds are leading to a healthy zone of differential heating west of Highway 385. Combined with the increasing ascent ahead of the upper trough, a weak surface low in sern NM, and an instability axis of around 2000 J/kg across our SW zones, conditions appear more than sufficient for storm initiation later this afternoon mainly near the NM state line. Modest capping and rather high CCLs around 8000 feet point to robust outflows that should breed increasingly linear storm modes as activity spreads east this evening. Current severe threat remains on track with winds taking center stage for this event, although efficient rainfall and some flooding are also not out of the question given rather deep warm layers and a high EL. A larger and longer lived threat for strong winds may emerge tonight as the potential MCS decays off the Caprock and opens the door to what could become a wake low wind event with heat bursts. Some of the higher res soundings depict such a scenario with textbook onion-type soundings. Less organized storms seem plausible late tonight across the Panhandle that should help send a weak cold front south before daybreak. This boundary is expected to stall near or just south Highway 380 Saturday morning while serving as a focus for additional storms throughout the day. NBM continues to lag with this signal and therefore its PoPs were adjusted to favor scattered storms farther south. Even this may be too generous as the upper trough axis and subtropical moisture plume will be sliding to our east through the day ahead of increasing subsidence. && .LONG TERM... (Saturday night through next Thursday) Issued at 208 PM CDT Fri Jun 30 2023 Thunderstorms will remain possible Saturday night and through early Sunday morning but will depend on whether there is convection earlier in the day and how this modifies the environment. The latest run of the NAM suggests that convection earlier in the day will stabilize the atmosphere but global models continue to indicate a decent chance of thunderstorms so have opted to maintain NBM POPs for the 0-12Z period on Sunday. Storm chances will continue Sunday evening and overnight night with northwest flow aloft and as a weak shortwave moves across the Texas Panhandle. Thunderstorms that form along the higher terrain in eastern New Mexico may move into the forecast area in the evening and overnight as an MCS but uncertainty remains if cold pools can merge and convection maintained. There will be another chance of thunderstorms on Monday and may form along a remnant outflow boundary from Sunday nights convection but will depend on where the boundary stalls in the forecast area and if there are thunderstorms earlier in the day and how long they persist. Temperatures on Sunday and Monday will be around average before high pressure aloft moves west and temperatures Tuesday and Wednesday begin to tick up again. Storm chances will return Wednesday and Thursday as long term models are in decent agreement of a shortwave trough moving over the upper high to the west and driving a cold front south through the forecast area on Wednesday. && .AVIATION... (18Z TAFS) Issued at 1237 PM CDT Fri Jun 30 2023 VFR with breezy SSE winds through the afternoon. By 21Z or so, SCT TS are likely to emerge west of LBB and PVW before growing into a squall line while moving east through the evening. Downbursts will be the greatest threat with this line before it loses some of its punch upon reaching CDS tonight, however additional TS are possible at CDS through much of the night. Lastly, there may be a few hours of LLWS overnight at LBB and PVW, but this will hinge on earlier storms and how much winds aloft are disrupted. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...93 LONG TERM....17 AVIATION...93
Hazardous weather outlook, Jun 30, 9:15 AM CDT, 6 hours 46 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Lubbock TX 915 AM CDT Fri Jun 30 2023 TXZ021>044-011415- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 915 AM CDT Fri Jun 30 2023 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. Scattered thunderstorms are expected to develop near the Texas and New Mexico border after 3 PM, before growing into a squall line while spreading east over much of the region through this evening. Some of these storms will become severe with damaging wind gusts to 70 MPH and hail to around quarter size. Heavy rain is also likely at times which could lead to localized flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorm chances will continue over portions of the region Saturday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Jun 30, 3:02 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Lubbock TX
302 PM CDT Fri Jun 30 2023
TXZ028-029-034-302030-
Hockley TX-Lamb TX-Hale TX-
302 PM CDT Fri Jun 30 2023
...A strong thunderstorm will impact portions of northeastern Hockley
and southeastern Lamb Counties through 330 PM CDT...
At 302 PM CDT, Doppler radar was tracking a strong thunderstorm over
Whitharral, or 11 miles south of Littlefield, moving northeast at 25
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Anton, Whitharral and Spade.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3398 10217 3387 10200 3382 10206 3382 10209
3380 10208 3366 10225 3377 10238
TIME...MOT...LOC 2002Z 228DEG 24KT 3376 10229
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MCZSpecial weather statement, Jun 30, 3:28 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Lubbock TX
328 PM CDT Fri Jun 30 2023
TXZ028-029-034-035-302100-
Hockley TX-Lamb TX-Lubbock TX-Hale TX-
328 PM CDT Fri Jun 30 2023
...A strong thunderstorm will impact portions of northwestern
Lubbock, northeastern Hockley, southwestern Hale and southeastern
Lamb Counties through 400 PM CDT...
At 327 PM CDT, a strong thunderstorm was located near Anton, or 10
miles southeast of Littlefield, moving northeast at 15 mph. Another
strong storm was located just north of Smyer, also moving northeast
at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Abernathy, Shallowater, Anton, Cotton Center, Spade and Smyer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3358 10216 3380 10232 3401 10200 3378 10180
TIME...MOT...LOC 2027Z 236DEG 12KT 3380 10223
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MCZSpecial weather statement, Jun 30, 3:56 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Lubbock TX
356 PM CDT Fri Jun 30 2023
TXZ029-030-035-036-302145-
Floyd TX-Crosby TX-Lubbock TX-Hale TX-
356 PM CDT Fri Jun 30 2023
...Strong thunderstorms will impact portions of northern Lubbock,
western Floyd, northwestern Crosby and eastern Hale Counties through
445 PM CDT...
At 355 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles east of Plainview to over Lubbock
International Airport. Movement was northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Plainview, Abernathy, Idalou, Lockney, Petersburg, Lorenzo, Lubbock
International Airport, South Plains, Aiken, Seth Ward and New Deal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3431 10121 3364 10153 3364 10198 3431 10175
TIME...MOT...LOC 2055Z 226DEG 26KT 3422 10163 3371 10182
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MCZThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 3:02 PM CDT | Special Weather Statement | LUB | Hockley | 28 min |
| Jun 30, 3:08 PM CDT | Areal Flood Advisory | LUB | Hale, Lamb | 91 min |
| Jun 30, 3:28 PM CDT | Special Weather Statement | LUB | Lubbock | 32 min |
| Jun 30, 3:41 PM CDT | Severe Thunderstorm Warning | LUB | Hockley, Lamb | 34 min |
| Jun 30, 3:48 PM CDT | Areal Flood Advisory | LUB | Hale, Hockley, Lamb, Lubbock | 3 hr |
| Jun 30, 3:56 PM CDT | Special Weather Statement | LUB | Hale | 49 min |
| Jun 30, 4:05 PM CDT | Severe Thunderstorm Warning | LUB | Hockley, Lamb | 25 min |
| Jun 30, 4:29 PM CDT | Severe Thunderstorm Warning | LUB | Hockley | 46 min |
| Jun 30, 5:11 PM CDT | Special Weather Statement | LUB | Lynn | 34 min |
| Jun 30, 5:37 PM CDT | Areal Flood Advisory | LUB | Cochran, Hockley, Terry, Yoakum | 92 min |
| Jun 30, 5:59 PM CDT | Special Weather Statement | LUB | Terry | 61 min |
| Jun 30, 6:16 PM CDT | Special Weather Statement | LUB | Childress | 29 min |
| Jun 30, 6:21 PM CDT | Areal Flood Advisory | LUB | Crosby, Garza, Lynn | 2 hr |
| Jun 30, 6:25 PM CDT | Special Weather Statement | LUB | Garza | 50 min |
| Jun 30, 6:31 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Garza | 44 min |
| Jun 30, 6:49 PM CDT | Areal Flood Advisory | LUB | Terry | 55 min |
| Jun 30, 6:49 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens, Garza, Kent | 56 min |
| Jun 30, 6:51 PM CDT | Special Weather Statement | LUB | Terry | 24 min |
Nearby
Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.